Alert overload and the alert fatigue it causes can complicate treatment and lead to adverse patient results, according to a case study published in the June issue of Pediatrics.
The study analyzed the hospitalization of a two-year-old boy in the pediatric intensive care unit at Stanford University's Lucile Packard Children's Hospital who was admitted for respiratory distress and a rash. The child's electronic health record indicated that the patient suffered from a drug allergy to sulfonamide antibiotics.
Clinical staff overrode more than 100 drug-allergy alerts to provide the patient with other, necessary medications. However, when a new allergy alert--to furosemide--was added to the EHR, "[d]esensitization to EHR drug alerting by the deluge of overrides … resulted in temporary continued administration, over the course of one night, of the now inappropriate furosemide medication." That caused the patient's condition to worsen, according to an article in Clinical Innovation+Technology.
It later was determined that the patient did not in fact have an allergy to sulfonamide antibiotics. He later died of fungal pneumonia and other problems.
"Although the patient's clinical course was complicated by many factors, the inappropriate allergy overrides further confused the situation," the authors said.
The researchers recommended that medication pairing alerts that pose "minimal" theoretical risks to a patient be reconsidered, and that a "tort safe haven" be created so that clinicians can experiment with clinical decision support tools.
Alert overload has long been a sore point in clinical decision support and functionality. Other studies have revealed similar concerns that intrusive alerts impede workflow and adversely affect patient care.